Texas, 2011Wildfire in Texas, September 2 to 13, 2011
September 2 to 13, 2011 · NWS SHV · 1 event in 1 county or zone
Ambient temperatures in excess of 100 degrees across Northeast Texas, very low relative humidity values, extreme drought conditions and strong northeasterly winds in association with Tropical Storm Lee making landfall in south central Louisiana were all the ingredients needed for critical wildfire danger across the region. A wildfire started between Avinger and Jefferson, Texas and burned nearly…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $6.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ambient temperatures in excess of 100 degrees across Northeast Texas, very low relative humidity values, extreme drought conditions and strong northeasterly winds in association with Tropical Storm Lee making landfall in south central Louisiana were all the ingredients needed for critical wildfire danger across the region. A wildfire started between Avinger and Jefferson, Texas and burned nearly 41,000 acres of timberland and grassland before it was declared contained on September 13th. A total of 91 structures were burned which included homes, outbuildings and vehicles. Hundreds of firefighters were called in to battle the 12 day wildfire which began when a limb hit a powerline causing sparks. Schools were closed for a few days in southern Cass and Marion Counties. There was one firefighter that was burned while battling the wildfire. This wildfire, which became known as the Bear Creek Fire, involved 17 different agencies including the Texas Forest Service, Texas Parks and Wildlife and fire departments from Florida, South Carolina and Alabama. The Texas Forest Service used helicopter drops from nearby Lake O The Pines to help battle the fire. A command center was set up to coordinate fire fighting efforts at the Pruitt Lake Missionary Baptist Church on Hwy. 155 in Avinger as well as the Pinecrest Baptist on Hwy. 59 in Linden, Texas. More than 8,000 cases of sports drinks and 10,000 cases of water were provided for all the fire fighters during the event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 2, 3:05 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Sep 2, 3:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
405 PM CDT FRI SEP 2 2011
.DISCUSSION...
AS USUAL...AROUND LABOR DAY WEEKEND...THE WEATHER PATTERN WILL
TRENDING TOWARD A CHANGE. A TROPICAL STORM/LEE/ MOVING SLOW NORTHERLY
ACROSS THE CENTRAL GULF OF MEXICO TOWARD LOUISIANA AND THEN...OFF
TO THE NORTHEAST ACROSS THE SOUTHEAST STATES THROUGH THE HOLIDAY
PERIOD AND THROUGH THE EARLY HALF OF THE WORK WEEK...WILL PROVIDE
CLOUDINESS AND RAIN FOR THE SOUTHEAST ZONES. ALSO STRONG AND GUSTY
WINDS AROUND THE SYSTEM AS IT SPREADS NORTH AFFECTING THE FORECAST AREA.
RAIN SHIELD AND BANDS OF SHOWERS AND A FEW THUNDERSTORMS WILL BE MORE
ACTIVE OVER THE EASTERN AND SOUTHEAST ZONES. A FEW ISOLATED
SHOWERS/THUNDERSTORMS MAY DEVELOP OVER PARTS OF ARKANSAS AND NORTHERN
LOUISIANA BUT WILL LEAVE MENTION OF THEM OUT IN THE EVENING FORECAST
AND EXPECT THEM TO DECREASE WITH LOSS OF AFTERNOON HEATING. LOOKS TO
BE INTO THE WEEKEND...LATE SATURDAY...BEFORE THE RAINS INCREASE
SIGNIFICANTLY. MOST OF THE RAIN WILL BE TO THE SOUTHEAST OF AN EL
DORADO ARKANSAS TO SHREVEPORT LOUISIANA...AND CENTER TO LUFKIN
TEXAS LINE. THE AREA TO THE EAST AND SOUTHEAST OF A MONROE TO
NATCHITOCHES LINE SHOULD SEE THE HIGHEST RAIN TOTALS OF ONE TO
THREE INCHES...WITH A SHARP GRADIENT TAPERING OFF QUICKLY BACK
ACROSS EAST TEXAS AND NORTHWEST LOUISIANA AND SOUTH ARKANSAS. A
COLD FRONT...ACROSS THE PLAINS...WILL BE MOVING INTO THE FORECAST
AREA DURING THE WEEKEND HELPING NUDGE THE TROPICAL SYSTEM OFF TO THE
EAST AND MAY HELP FOCUS ADDITIONAL SHOWERS AND THUNDERSTORMS AS MOISTURE
FROM TROPICAL STORM LEE MOVES INTO THE BOUNDARY. HAVE BUMPED UP
THE TEMPERATURES FROM GFS GUIDANCE SINCE BELIEVE IT HAS MORE CLOUD
COVER AND RAIN THAN OTHER MODELS. WILL TREND BETWEEN THE NAM AND GFS.
FIRE DANGER WILL REMAIN ELEVATED OVER THE WEST DUE TO THE EXPECTED
WINDS AND DRIER CONDITIONS. ONE THE REMNANTS OF LEE MOVE OFF TO THE
NORTHEAST COOLER TEMPERATURES WILL BE AROUND ALONG WITH DRIER AIR
WHICH WILL BE A WELCOME RELIEF FROM THE RECENT OPPRESSIVE HEAT.
/06/
&&
.AVIATION...
DESCENT CU FIELD HAS DEVELOPED ACROSS THE TERMINAL SITES THIS
AFTERNOON AND WE SHOULD SEE THIS CLOUD COVER DISSIPATE OR SLOWLY
LIFT LATER THIS EVENING INTO THE OVERNIGHT HOURS. AT THIS TIME...
FEEL LIKE VFR CONDITIONS SHOULD PREVAIL ACROSS ALL TERMINAL
LOCATIONS THROUGH AT LEAST 18Z SAT BUT BANDING OF SHOWERS WRAPPING
AROUND THE NW SIDE OF T.S. LEE COULD RESULT IN BRIEF LOWER
VISIBILITIES AT THE MLU AND SHV TERMINAL MAINLY AND AFTER 18Z SAT.
MIXING HAS ALLOWED FOR STRONG GRADIENT WINDS TODAY ACROSS ALL
TERMINALS BUT THESE SHOULD SUBSIDE SOMEWHAT LATER TONIGHT DESPITE
THE INCREASING PRESSURE GRADIENT IN ASSOCIATION WITH T.S. LEE.
EXPECTING A RETURN TO STRONG NE WINDS ACROSS ALL TERMINAL LOCATIONS
BY MID MORNING SATURDAY WITH 10-15KTS SUSTAINED WITH HIGHER GUSTS.
/13/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 74 94 71 92 66 / 10 30 40 40 30
MLU 73 90 69 87 67 / 30 60 70 60 40
DEQ 70 96 68 93 60 / 10 20 20 30 20
TXK 73 96 70 93 64 / 10 20 20 30 20
ELD 72 93 69 90 66 / 10 30 30 30 30
TYR 73 98 71 95 63 / 10 20 20 30 20
GGG 73 96 70 94 65 / 10 30 30 40 20
LFK 73 94 70 93 65 / 30 40 50 50 40
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
06/13
Hazardous weather outlook, Sep 2, 11:25 AM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1225 PM CDT FRI SEP 2 2011
ARZ050-051-059>061-070>073-LAZ001>004-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-031100-
ANGELINA-BOSSIER-BOWIE-CADDO-CAMP-CASS-CHEROKEE-CLAIBORNE-COLUMBIA-
DE SOTO-FRANKLIN-GREGG-HARRISON-HEMPSTEAD-HOWARD-LAFAYETTE-
LITTLE RIVER-MARION-MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NEVADA-
PANOLA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-SAN AUGUSTINE-SEVIER-
SHELBY-SMITH-TITUS-UNION AR-UPSHUR-WEBSTER-WOOD-
1225 PM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND SOUTH
CENTRAL ARKANSAS...FOR PORTIONS OF NORTHWEST LOUISIANA...FOR DEEP
EAST AND NORTHEAST TEXAS AND FOR SOUTHEAST OKLAHOMA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
TROPICAL SYSTEM WILL CONTINUE TO MOVE SLOWLY NORTH TO NORTHEAST
ACROSS THE CENTRAL GULF OF MEXICO AND INTO LOUISIANA DURING THE
MIDDLE OF THE WEEKEND...AND THEN NORTHEAST ACROSS THE SOUTHEAST
STATES THROUGH THE FIRST HALF OF THE WORK WEEK. FOLLOWING THE
LATEST NATIONAL HURRICANE CENTERS FORECAST PATH...THE MAIN
AREAS OF RAIN WOULD BE ALONG AND NEAR AND TO THE EAST OF AN
EL DORADO ARKANSAS TO SHREVEPORT/BOSSIER CITY LOUISIANA...AND
CENTER AND LUFKIN TEXAS LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
LAZ005-006-011>014-018>022-031100-
BIENVILLE-CALDWELL-GRANT-JACKSON-LA SALLE-LINCOLN-NATCHITOCHES-
OUACHITA-RED RIVER LA-UNION LA-WINN-
1225 PM CDT FRI SEP 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LOUISIANA
AND FOR ALL OF NORTH CENTRAL LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FEW SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS
TROPICAL MOISTURE MOVES INTO PARTS OF NORTH CENTRAL AND
NORTHWEST LOUISIANA. BRIEF DOWNPOURS MAY GUST THE WIND TO
35 TO 40 MPH. LIGHTNING WILL BE POSSIBLE NEAR THUNDERSTORMS
AND WILL ALWAYS POSE A DANGER TO OUTDOOR ACTIVITIES. NO
ORGANIZED HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
TROPICAL SYSTEM WILL CONTINUE TO MOVE SLOWLY NORTH TO NORTHEAST
ACROSS THE CENTRAL GULF OF MEXICO AND INTO LOUISIANA DURING THE
MIDDLE OF THE WEEKEND...AND THEN NORTHEAST ACROSS THE SOUTHEAST
STATES THROUGH THE FIRST HALF OF THE WORK WEEK. FOLLOWING THE
LATEST NATIONAL HURRICANE CENTERS FORECAST PATH. AREAS SOUTH OF
INTERSTATE 20 AND TO THE EAST OF INTERSTATE 49 WILL HAVE THE MOST
LIKELY OPPORTUNITY FOR SHOWERS AND THUNDERSTORMS...ALONG WITH WINDY
CONDITIONS. IN ADDITION...OUR NEXT COLD FRONT WILL MOVE IN EARLY NEXT
WEEK AND MAY INTERACT WITH THE TROPICAL MOISTURE...EVEN
INTENSIFYING OR ALTERING THE AREAS OF MAXIMUM RAINFALL TOTALS.
HEAVY RAIN WILL EXTEND ALONG AND NEAR AND TO THE SOUTHEAST OF A
MONROE TO BIENVILLE...AND NATCHITOCHES LOUISIANA LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
06
Wildfire, Cass
- When
- September 2, 5:00 PM CST to September 13, 11:00 PM CST
- Where
- Cass forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $6.0 million
- Reported by
- Emergency Manager
- Coordinates
- 33.078, -94.344 (the zone’s center; the record gives no point)
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 2, 2011$50 million · 61 kt wind · 14 events
- Damaging Winds in Wisconsin, September 2, 2011$5.9 million · 70 kt wind · 24 events
- Wildfire in Texas, September 2 to 21, 2011$5.4 million · 22 events
- Storm Surge in Louisiana, September 2 to 6, 2011$2.0 million · 14 events
- Damaging Winds and Lightning Strike in Iowa, September 2 to 3, 2011$1.4 million · 72 kt wind · 20 events
- Wildfire in Idaho, September 2 to 3, 2011$3.5 million · 1 event
- Flash Flood and Hail in North Carolina, September 2, 2011$370,000 · 1 in hail · 33 events
- Tropical Storm in Louisiana, September 2 to 5, 2011$315,000 · 33 events
- Damaging Winds and Lightning Strike in Wisconsin, September 2, 2011$358,000 · 61 kt wind · 23 events
- Wildfire in California, September 2 to 4, 20111 injured · $600,000 · 1 event
- Heavy Rain in Arizona, September 2, 20117 injured · $50,000 · 1 event
- Hail and Damaging Winds in Iowa, September 2, 2011$416,000 · 1.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338814.